Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Blacksburg, VA

June 12, 2004Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 12, 2004, 8:24 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 8:24 PM EDT (00:24 UTC)
Expired
Jun 12, 2004, 11:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 130030
FFWRNK
WVC055-130330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED

* FLASH FLOOD WARNING FOR...
  SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1130 PM EDT

* AT 825 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING CONTINUING IN THE BLUEFIELD...BRUSH FORK AND BLUEWELL
AREAS. POLICE REPORTED THAT THE WATER WAS STILL RISING IN 
BLUEFIELD AREA...WITH SOME ROAD DAMAGE.  

THE THUNDERSTORMS WITH HEAVY RAIN HAVE EXITED MERCER COUNTY. 
HOWEVER...THESE STORMS PRODUCED UP TO THREE INCHES OF RAIN. 
BLUEFIELD AIRPORT RECEIVED 2.91 INCHES ENDING AT 8 PM. FLOODING 
CONTINUED ALONG BRUSH FORK CREEK AND SEVERAL STREAMS AND CREEKS IN 
MERCER COUNTY. WATER COVERED ROUTE 20 AND SEVERAL STREETS IN 
BLUEFIELD. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO 
MERCER COUNTY THIS EVENING. HOWEVER...ADDITIONAL RAINFALL WILL BE 
LESS THAN A HALF INCH. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8129 3729 8130 3742 8085

$$

KK
1 follow-up statement
000 
WGUS71 KRNK 130258
FFSRNK
WVC055-130330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT SAT JUN 12 2004

...THE FLASH FLOOD WARNING FOR MERCER COUNTY IS CANCELLED...

THE RUNOFF FROM HEAVY RAIN EARLY IN THE EVENING HAS ENDED. LAW 
ENFORCEMENT REPORTS THAT HIGH WATER HAS RECEDED IN THE BLUEFIELD... 
BRUSH FORK AND BLUEWELL AREAS. MOST ROADS ARE NOW OPEN AND CLEARED 
OF MUD AND DEBRIS. THERE WAS SOME MINOR DAMAGE TO AREA ROADS. THERE 
WILL BE ONLY LIGHT RAIN...IF ANY OVERNIGHT.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8129 3729 8130 3742 8085

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:16 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 2:16 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT JUN 12 2004

.SHORT TERM

(TONIGHT AND SUNDAY)...

WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON
SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA
CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W
ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF
TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN
SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK
FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE
RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW.
OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK
TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS
DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER
WEDGE/RIDGE AND SOME CLEARING.

SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY
BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON.
ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN
HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE
W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL
EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W.
LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION.

SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS
BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH
HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT
WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD.
MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM
SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE
POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE.

KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD
FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING
OF FRONT.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH
TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS
SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE
SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP
EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER
FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME.
CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY
THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS
SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD.
&&

.AVIATION...

IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR
ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE
LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN
CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA
TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND
CUMULUS FIELDS INCREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     10
SHORT TERM:   10
LONG TERM:    05
Hazardous weather outlook, Jun 12, 4:59 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT SAT JUN 12 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130859-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
459 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK
DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO
VALLEY THIS AFTERNOON.  THIS WILL SPREAD SHOWERS AND THUNDERSTORMS
FURTHER EAST TODAY.  NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE
RIDGE.  SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP
SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION.  AT
THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCS

In the hours before

Special weather statement, Jun 12, 3:47 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT JUN 12 2004

NCZ001-002-018-VAZ007-009-015-122130-
ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA-
347 PM EDT SAT JUN 12 2004

...SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN EMPIRE
REGION OF SOUTHWEST VIRGINIA...AND ALSO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. THESE STORMS ARE NEARLY STATIONARY...AND RADAR
ESTIMATES RAINFALL RATES OF AROUND 3 INCHES AN HOUR WITH MANY OF THE
STORMS. A FLASH FLOOD WARNING IS IN EFFECT FOR WESTERN SMYTH COUNTY
UNTIL 6:15 PM WHERE RADAR ESTIMATES 3 INCHES OF RAIN IN LESS THAN AN
HOUR NORTH OF CHILHOWIE. OTHER STRONG THUNDERSTORMS WITH TORRENTIAL
DOWNPOURS WERE OVER EASTERN SMYTH COUNTY FROM NEBO SOUTHWARD TO NEAR
SUGAR GROVE...WESTERN TAZEWELL COUNTY INCLUDING THE RICHLANDS AREA...
GRAYSON COUNTY BETWEEN TROUTDALE AND ELK CREEK...AND ASHE COUNTY
EAST OF SHATLEY SPRINGS. THESE STORMS HAVE BEEN TYPICALLY DUMPING 1
TO 2 INCHES OF RAIN BEFORE DISSIPATING...AND THIS WILL CAUSE SOME
FLOODING OF ROADS AND OTHER LOW LYING AREAS. THERE IS A POTENTIAL
FOR 3 INCHES OR MORE OF RAIN IF MULTIPLE STORMS MOVE OVER THE SAME
AREA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS
IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED
ROADS.

JJ
Local storm report, Jun 12, 6:22 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      CHILHOWIE               36.80N 81.68W
06/12/2004                   SMYTH              VA   LAW ENFORCEMENT

            SULPHER SPRING CREEK FLOODED ROUTE 107 NORTH TO
            SALTVILLE, WITH MUSLIDES AND DEBRIS BLOCKING THE ROAD.
            PLUM CREEK FLLODED PLUM CREEK ROAD, WITH TREES WASHED
            INTO THE ROAD. APPLE VALLEY ROAD WAS FLOODED AND CLOSED
            BY DEBRIS.

0400 PM     FLASH FLOOD      10 NE MARION            36.94N 81.37W
06/12/2004                   SMYTH              VA   AIRPLANE PILOT

            LICK CREEK FLOODED ROUTE 621.

0435 PM     TSTM WND DMG     MATOAKA                 37.42N 81.25W
06/12/2004                   MERCER             WV   AIRPLANE PILOT

            TREES DOWN.

0500 PM     FLASH FLOOD      LANSING                 36.50N 81.51W
06/12/2004                   ASHE               NC   AIRPLANE PILOT

            3 ROADS WASHED OUT IN THE LANSING AREA. SEVERAL ROADS HAD
            MUSDLIDES AND TREES WASHED INTO THEM.

&&

JJ
Local storm report, Jun 12, 7:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      4 S MONTCALM            37.29N 81.25W
06/12/2004                   MERCER             WV   PUBLIC

            FLOODING IN THE HEADWATERS OF BRUSH FORK CREEK. RAPIDLY
            RISING WATER THREATENING AT LEAST ONE HOME.

&&

JJ
Local storm report, Jun 12, 7:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      5 NE BLUEFIELD          37.29N 81.20W
06/12/2004                   MERCER             WV   LAW ENFORCEMENT

            FLASH FLOODING REPORTED IN BRUSH FORK AND BLUEFIELD WEST
            VIRGINIA. FLOODING WAS REPORTED ALONG BRUSH FORK CREEK
            NORTH TO BLUEWELL.

&&

07

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.